Seizures caused from depleation of good sodium in my body. caused from over medication of drug soma. went into hospital, they brought sodium levels up through i.v's. taking depakote 500 mg. 1x per day to avoid seizures. suggest support groups, effects on
1 doctor answer • 2 doctors weighed in
Neurology 29 years experience
It : It is probably true than anyone can have a seizure under the right conditions. These conditions include poisoning by prescription or recreational drugs, withdrawal from prescription or recreational drugs (including alcohol), brain injuries, general illnesses, and abnormal levels of blood salts (electrolytes -- including sodium). When people have seizures with provocation, they are not considered to have epilepsy, and usually don't require long term seizure medication.
People who have a tendency to have repeated seizures with little or no provocation have epilepsy. The diagnosis is made by history, and supported by results from tests like brain-wave recordings (eegs) and brain imaging (usually mri). Epilepsy usually does require long-term use of seizure medications like depakote, or other interventions like epilepsy surgery.
Taking Depakote for a provoked seizure is an unusual clinical approach. Depakote can be given for other reasons. Since Depakote use can be accompanied by serious short term and long term side effects, it is important to see a doctor to develop a better understanding for its use in specific cases.
5.3k viewsReviewed >2 years ago
Last updated Oct 3, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.